Details are lacking, but there has apparently been a very bad accident at a clinical trial center in France. Reports are that a clinic in Rennes was testing (under contract) what the media are referring to as a <s>”cannabis-based pain killer”</s> drug (update: the French government is saying that’s not the case), but something has clearly gone terribly wrong. Several people are hospitalized in critical condition, with one said to be in a coma. This appears to have developed earlier this week.
And that, so far, is all anyone seems to know. All this raises a lot more questions than it answers, of course – one assumes that this was a first-in-man Phase I, but doses in such trials start small and go up, for the most part. We don’t know how many of the participants were affected (just the higher-dose groups?), or how long this took to happen. And obviously, we don’t know what sort of compound was being tested, but it does seem very strange for it not to have shown any potential for such trouble in earlier safety pharmacology and toxicity testing in animals. But then, we don’t really know what symptoms the affected patients have, either.
The last thing I can remember like this is the TeGenero experience back in 2006. That one at least was targeting the immune system, so there’s always room for out-of-control effects there (although, to widespread amazement, it’s coming back). But a pain killer? We need more information about what’s happened this time, and I hope it becomes available soon.
Update 2: latest reports are that this was a compound from Portugal’s Bial Pharmaceuticals. Their website lists a compound called BIA 10-2474 in Phase I for “neurological and psychological properties”, so that may be what we’re looking at. I’m unable to find out anything more on what this compound is or what it targets – one story has it that it’s a FAAH inhibitor, but that’s unverified.
Update 3: Le Figaro is now reporting a 128-person trial (90 dosed with compound, the others placebo). It is indeed the Bial compound mentioned above, and the drug had been in chimpanzees beforehand. The volunteers who had taken multiple doses are the ones affected, the article says (and I’m willing to bet that this means the higher-dose group, since there were probably several who had more than one dose?) The first symptoms appeared on Sunday, January 10. The most severely affected volunteer is said to be brain-dead (!), with the others severely affected, and a hospital spokesman says that at least three of the remaining five patients might have irreversible damage.
Update 4: As per the comments, here’s an article from France that says that the affected patients show evidence (by MRI) of deep cerebral hemorrhage and necrosis. Needless to say, that is very, very bad indeed. No one’s sure yet if this is a compound-related toxicity or a mechanism-related one, but it’s worth noting that other FAAH inhibitors have been looked at with nothing like this happening.
Update 5: a good overview from Judy Stone at Forbes. She makes a good point: why was the placebo group so large in a Phase I?
Update 6: the worst-affected patient has now died.
Update 7: a roundup from David Kroll on what we know so far.
Update 8: some better-than-expected news on the hospitalized patients themselves.
Update 9: the clinical trial protocol, including the compound’s structure.
Update 10: the Royal Statistical Society is calling for still more disclosure, and for independent statisticians to be a part of the investigation (both of which sound like good ideas).